HomeAdvice and TipsInformation DocumentsLinksSign Up  
Ask A Parent
Featured Question

Q. I think my 13-year old is getting Ritalin from peers at school. I am going to confront her, but what are the dangers of this, besides the need to get high? 

A.  Ritalin is a medication prescribed by a physician for a specific person with a specific set of symptoms (usually Attention Deficit/Hyperactivity Disorder). It is very dangerous to take anyone else's medication. Dosages are computed for a specific person whose size, age, weight and symptoms are not those of your daughter. 

In children who exhibit symptoms of ADHD, Ritalin acts as a calming agent enabling these children to focus and concentrate on the task at hand. In children and others who do not need the medication, Ritalin is a stimulant. 

You must first address the danger of taking other people's medication (both for her and for the person who won't have enough of their medication!) Then, perhaps with a trained counselor, try to find out what's behind taking a drug that will change the way her brain works. Let her know that it's not o.k. to "get high" and what the consequences will be if she takes this or any other drug not prescribed for her. Then be vigilant. No sleepovers, no unsupervised parties or excursions until you feel comfortable. No negotiating about this. It's too important!

Send us your parenting questions concerning kids and drugs.

See more Ask A Parent questions.

Last Updated 05.20.2002 | Email Parenting is Prevention | Privacy Policy